A seizure is an abnormal burst of brain activity that can result in a loss of general bodily control. Dogs commonly have seizures, and epilepsy is sometimes the cause. Seizures, regardless of their source, can be scary to see. Fortunately, seizures in dogs may be treated with medicine. One of these drugs is potassium bromide. If your pet requires potassium bromide therapy, here's what to anticipate.
Potassium Bromide for Dogs
One of the conventional anticonvulsant drugs used to treat canine epilepsy is potassium bromide, abbreviated as KBr. It can be taken alone to manage seizures, but it can also be coupled with other anticonvulsants such as zonisamide, levetiracetam, or phenobarbital if necessary.
When initiating potassium bromide, your veterinarian may prescribe a greater initial dose than the maintenance dose. This is known as a "loading dosage," and it might be administered for one to five days.
If your pet has been given potassium bromide, you should not suddenly discontinue providing it unless your veterinarian advises otherwise. If potassium bromide can or should be stopped, the dosage should be reduced gradually.
While your cat is getting potassium bromide, blood tests should be performed on a regular basis. Bromide levels in the blood can be tested and treatment may be prescribed. Other blood tests, such as those to assess liver enzymes and potassium levels, may be recommended.
Seizures should be closely monitored. Side effects should be be watched, and your veterinarian should be informed of any seizure activity or side effects your cat has.
A potassium bromide-treated dog's food should not be changed without first consulting with his or her veterinarian. Dietary changes can impact potassium bromide metabolism and make dosing more challenging.
As with any medication, potassium bromide does have the potential to cause side effects in dogs.
The side effects that may be seen with potassium bromide include:
- Increased appetite
- Increased thirst
- Increased urine production
- Lack of appetite
The toxic effects associated with a dosage of potassium bromide that is too high include:
- Profound sedation to stupor
- Paralysis of hind legs
- Other central nervous system symptoms
Dogs given potassium bromide and phenobarbital have also been diagnosed with pancreatitis. However, it is unclear how this relates to the use of potassium bromide.
If you believe the adverse effects are affecting your pet's quality of life, speak with your veterinarian. If you observe indications of poisoning, you should contact your veterinarian as soon as possible. If potassium bromide isn't working for your pet, don't quit giving it all at once. Instead, speak with your veterinarian about alternative treatment choices.